Alert archive / Oklahoma / Red Flag Warnings in 2009

Red Flag Warning 7, NWS Tulsa, OK

April 4, 2009Pawnee County, Oklahoma

NWS Tulsa, OK issued this red flag warning at Apr 4, 2009, 3:42 PM CDT for Pawnee County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2009, 3:42 PM CDT (20:42 UTC)
Expired
Apr 4, 2009, 7:00 PM CDT
In force
3 hr
Issued by
NWS Tulsa, OK

County Pawnee County, OK

The radar

The Tulsa radar (KINX), 103 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 435 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
435 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KTSA 042042
RFWTSA

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TULSA OK
342 PM CDT SAT APR 4 2009

OKZ054-059-050000-
/O.NEW.KTSA.FW.W.0007.090404T2042Z-090405T0000Z/
OSAGE-PAWNEE-
342 PM CDT SAT APR 4 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

FOR THE FOLLOWING COUNTIES...
IN OKLAHOMA...
OSAGE AND PAWNEE.

AGGRESSIVE FIRE BEHAVIOR CAN BE ANTICIPATED FOR THE REMAINDER 
OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS AS TEMPERATURES
REMAIN IN THE 70S WITH WINDS GUSTING TO AROUND 40 MPH. RELATIVE 
HUMIDITY VALUES ARE EXPECTED TO DROP TO AROUND 25 PERCENT LATE 
THIS AFTERNOON AND EARLY EVENING AS A DRY LINE MOVES INTO THE 
AREA. FIRE WEATHER CONDITIONS WILL IMPROVE LATER THIS EVENING
AS TEMPERATURES DECREASE AND RELATIVE HUMIDITY VALUES RISE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT A DANGEROUS COMBINATION OF WEATHER
CONDITIONS AND DRY VEGETATION IS EXPECTED WITHIN 24 HOURS...
FAVORING RAPID GROWTH AND SPREAD OF ANY WILDFIRES. PRIMARY
WEATHER FACTORS INCLUDE STRONGER WINDS...LOWER HUMIDITIES...AND
WARMER TEMPERATURES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this red flag warning went out at Apr 4, 3:22 PM CDT, 20 minutes earlier.

Area forecast discussion, Apr 4, 3:22 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
322 PM CDT SAT APR 4 2009

.DISCUSSION...
INTENSE EARLY SPRING CYCLONE NOW MOVING INTO THE PLAINS WITH
SURFACE LOW PRESSURE TRACKING ACROSS NORTHERN KANSAS. RESULTANT
PRESSURE GRADIENT AND DEEP MIXING HAS PROVIDED STRONG SOUTHERLY
WINDS THROUGH THE DAY...AND THEY WILL CONTINUE INTO THE EVENING
HOURS WITH ONLY A GRADUAL DECREASE THUS THE WIND ADVISORY WILL
CONTINUE THROUGH 00Z. NARROW RIBBON OF HIGHER DEWPOINTS
IMMEDIATELY PRECEDES THE ADVANCING DRYLINE WITH SCATTERED CU FIELD
NOW EVIDENT OVER WESTERN PORTIONS OF FORECAST AREA. THAT SAID THE
LIKELIHOOD OF CONVECTION ALONG THE DRYLINE REMAINS LOW AS MOISTURE
IS ABOUT ANKLE DEEP PER 12Z KCRP SOUNDING AND SURFACE WINDS HAVE
BEGUN TO VEER IN ADVANCE OF BOUNDARY LIMITING LOW LEVEL
CONVERGENCE. THE BETTER CHANCES OF CONVECTION MAY WAIT TIL MUCH
LATER TONIGHT AS THE EVENTUAL COLD FRONT/DRY LINE MERGER PUSHES
FURTHER EASTWARD. THIS TREND TOWARD LATER DEVELOPMENT IS SHOWN IN
THE MOST RECENT MODEL QPF OUTPUT AND APPEARS REASONABLE ASSUMING
THE STRONG DYNAMICAL FORCING CAN OVERCOME THE LACK OF DEEPER
MOISTURE. SEVERE POTENTIAL LARGELY DEPENDENT ON AN UPDRAFT STRONG
ENOUGH TO SUPPORT THE SHEAR...SO POTENTIAL WILL REMAIN UNTIL
FRONTAL BOUNDARY PASSES.

UNSEASONABLY COLD AIRMASS TO FOLLOW THIS SYSTEM WITH AN ABRUPT
CHANGE FELT TOMORROW UNDER CLOUDY SKIES AND STRONG NORTHERLY
WINDS. CLOUD COVER LIKELY TO HANG AROUND LONG ENOUGH TO SOMEWHAT
LIMIT FREEZE MAGNITUDE SUNDAY NIGHT...HOWEVER A REINFORCING SURGE
ARRIVES MONDAY AND MAKES A WIDESPREAD HARD FREEZE LIKELY. THIS
FORECAST WILL HAVE RECORD BREAKING COLD FOR SEVERAL SITES MONDAY
NIGHT...WITH NEAR ALL-TIME RECORD APRIL COLD POSSIBLE OVER FAR
NORTHWEST ARKANSAS. IMPACTS TO COMMERCIAL AGRICULTURE COULD BE
SIGNIFICANT.

A RETURN TO NEAR AND ABOVE NORMAL TEMPS ARRIVES BY WEDNESDAY WITH
THE NEXT STORM SYSTEM ARRIVING INTO THE PLAINS TOWARD THURSDAY.
FAVORED THE SLIGHTLY SLOWER ECMWF SOLUTION FOR THIS WAVE AND
INCREASED POPS FOR EASTERN AREAS...HOWEVER THE HEAVIEST PRECIP MAY
REMAIN EAST AND NORTH OF THE FORECAST AREA. DRY AND SEASONABLE
TEMPS FOR LATE WEEK WITH THE NEXT SYSTEM ARRIVING BY LATE NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  48  29  45 /  10  10  10  10
FSM   49  54  33  46 /  20  10  10  10
MLC   44  53  31  49 /  10  10  10  10
BVO   41  46  28  44 /  10  10  10  10
FYV   42  47  27  40 /  30  10  10  10
BYV   45  49  28  37 /  30  10  10  10
MKO   43  50  30  46 /  20  10  10  10
MIO   43  47  29  41 /  30  10  10  10
F10   42  49  30  48 /  10  10  10  10
HHW   48  58  34  53 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ070.

     FREEZE WATCH FROM 1 AM MONDAY TO 9 AM MONDAY FOR OKZ049-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     FREEZE WATCH FROM 10 PM MONDAY TO 9 AM TUESDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FREEZE WATCH FROM 1 AM MONDAY TO 9 AM MONDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

     FREEZE WATCH FROM 10 PM MONDAY TO 9 AM TUESDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

LONG TERM....07
Hazardous weather outlook, Apr 4, 1:17 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
117 PM CDT SAT APR 4 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
117 PM CDT SAT APR 4 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 7 PM.

SIGNIFICANT WINDS.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FIRE WEATHER DANGER.
RISK...ELEVATED...SPREADINDEX=62.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...ALONG AND WEST OF HIGHWAY 75.

DISCUSSION...
EARLY THIS AFTERNOON LOW PRESSURE WAS LOCATED OVER WESTERN
KANSAS WITH A DEVELOPING DRY LINE BULGING TO ITS SOUTH INTO
WESTERN OKLAHOMA AND A COLD FRONT TRAILING TO ITS SOUTHWEST.
STRONG AND GUSTY SOUTH WINDS WERE OCCURRING AHEAD OF THIS
SYSTEM ACROSS OUR AREA.  WIND GUSTS TO 40 MILES AN HOUR CAN
BE EXPECTED THIS AFTERNOON ACROSS NORTHEAST OKLAHOMA WHERE
A WIND ADVISORY HAS BEEN ISSUED.  THE STRONG WINDS...LOW
RELATIVE HUMIDITIES AND RELATIVELY WARM TEMPERATURES HAVE
CREATE A HIGH FIRE DANGER.  THE FIRE DANGER SHOULD DECREASE
THIS EVENING AS THE WIND DIES DOWN SOME.

THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THIS SYSTEM
AS THE COLD FRONT OVERTAKES THE DRY LINE AND PUSHES SOUTHEAST
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS LATE THIS
EVENING AND OVERNIGHT.  SEVERE THUNDERSTORM CHANCES WILL
BE LIMITED BY A LACK OF MOISTURE.  HOWEVER...STRONG WIND
FIELDS ALOFT AND COLD AIR ALOFT ASSOCIATED WITH THE MAIN
UPPER LOW LIFTING NORTHEAST ACROSS THE CENTRAL PLAINS HAVE
REQUIRED A MENTION.  THE BEST CHANCE OF SEVERE WEATHER WILL
ALONG THE KANSAS AND MISSOURI BORDERS AND TO THE NORTH
OF OUR AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG WEST TO NORTHWEST WINDS WILL FOLLOW THE COLD FRONT
SUNDAY.  HIGH PRESSURE WITH UNSEASONABLY COLD TEMPERATURES
WILL DOMINATE THE WEATHER DURING THE EARLY PART OF NEXT WEEK.
A HARD FREEZE WILL LIKELY OCCUR ACROSS PARTS OF THE AREA
MONDAY AND TUESDAY MORNINGS.

THE NEXT STORM SYSTEM WILL MOVE ACROSS THE PLAINS WEDNESDAY
NIGHT AND THURSDAY.  THUNDERSTORMS ENTER THE FORECAST AGAIN
DURING THAT TIME.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:16 AM CDTWind AdvisoryTSACherokee, Craig, Creek, Delaware, Mayes, Muskogee and 9 more9 hr

Nearby

Red Flag Warnings in Oklahoma, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.